When patients take Vicodin exactly according to their doctor’s prescription – the right dose, at the right time, avoiding other substances that could negatively interact with the medication – there are usually few problems.
Some people experience mild side effects, and if they don’t wear off then the doctor simply adjusts the dose or medication choice.
But in some cases, when the patient abuses his Vicodin prescription – or takes the drug without a prescription – it can add up to dangerous and even deadly consequences. Serious side effects, including a depressed respiratory system, can lead to overdose, and if not caught in time, a Vicodin overdose can be fatal.
Signs of Vicodin Overdose
When in the throes of Vicodin overdose, a person may be conscious and moving around, or he may be passed out and appear to be asleep. Both can be misleading to the objective viewer, but other signs can help you to recognize the signs of overdose and connect your loved one with help as soon as possible, including:
- Clammy skin
- Difficulty breathing or no breathing
- Slowed heart rate
- Heavy sweating
- Confusion if awake
- Inability to be awoken if passed out
- Blue tint to nails, skin, or lips
- Nausea and/or vomiting
If you know that your loved one frequently abuses Vicodin or is taking Vicodin and you note any of the signs above, it may indicate an overdose.
When It’s Time to Get Help
If you are unable to rouse your loved one and she is unconscious and/or not breathing, it’s time to get help. Call 911 immediately. If your loved one is conscious but it is clear that she is suffering due to having taken a large dose of Vicodin, contact Poison Control. They may direct you to take your loved one to the emergency room or to call 911.
What Not to Do
Though there are a number of myths circulating about what can help someone who is overdosing on an opiate drug like Vicodin, it is important to ignore them all and instead contact a medical professional immediately. Specifically, DO NOT:
- Give the overdosing person anything to eat or drink
- Attempt to walk someone around who is unconscious
- Put someone in the shower to waken her
- Give her a different drug with the opposite effect in an attempt to counteract the original drug (e.g., do not try to give someone cocaine or crystal meth in an attempt to counter the effects of a Vicodin overdose)
None of these things will work. Instead, they will waste precious time and potentially worsen the situation, making it more difficult for medical personnel to save the overdosing person.
The most helpful thing you can do is to call 911 and stay on the line with the operator until medical help arrives. The operator may ask you questions (e.g., the victim’s age, weight, gender, what drug she took, how much, etc.) and give you directions on how best to support the overdosing person until help arrives. Simply answer the questions to the best of your knowledge and follow directions until medical personnel can take over.
Even if medical help arrives in a timely fashion, there are no guarantees that they will be able to save your loved one’s life. If they do, however, it is a clear sign that the time for Vicodin addiction treatment is now. Contact us at the phone number listed above to be connected with the most effective treatment services for your loved one’s needs.
Further Reading About How Much Is Too Much Vicodin?
Paul Lendner ist ein praktizierender Experte im Bereich Gesundheit, Medizin und Fitness. Er schreibt bereits seit über 5 Jahren für das Managed Care Mag. Mit seinen Artikeln, die einen einzigartigen Expertenstatus nachweißen, liefert er unseren Lesern nicht nur Mehrwert, sondern auch Hilfestellung bei ihren Problemen.